Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 41, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 15, 1998, 9:53 PM CDT for Langlade County, Marathon County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 1998, 9:53 PM CDT (02:53 UTC)
- Expired
- May 15, 1998, 10:40 PM CDT
- In force
- 47 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
Counties Langlade County, WI, Marathon County, WI
The radar
The Green Bay radar (KGRB), 122 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 7:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 577 J/kg
- Mixed-layer CIN
- -445 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
743 WUUS1 KGRB 160254 RRA SVRGRB WIC067-073-160340- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 953 PM CDT FRI MAY 15 1998 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN LANGLADE COUNTY IN NORTH CENTRAL WISCONSIN EASTERN MARATHON COUNTY IN CENTRAL WISCONSIN * UNTIL 1040 PM CDT * AT 946 PM...SPOTTERS REPORTED A LINE OF SEVERE THUNDERSTORMS FROM NEAR SUMMIT LAKE TO 15 MILES NORTHEAST OF MOSINEE. THE STORMS WERE MOVING NORTHEAST AT 50 MPH.. * THE SEVERE THUNDERSTORMS WILL BE NEAR... NEAR HOGARTY BY 1000 PM NEAR ANTIGO BY 1015 PM NEAR HATLEY BY 1015 PM THESE STORMS CONTAIN WINDS TO 60 MPH. MOVE TO A STURDY SHELTER AND STAY AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL WEATHER INFORMATION. AK/AL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:05 PM CDT, 6 hours 48 minutes earlier.
Area forecast discussion, May 15, 3:05 PM CDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 305 PM CDT FRI MAY 15 1998 MAIN FCST CONCERN FOR TNGT CENTERS AROUND SVR WX THREAT ACROSS NE WI MAINLY DURING THE EVENING HRS. EARLY AFTERNOON SATL IMAGERY PRETTY MUCH TELLS THE STORY AS WELL- DEVELOPED CYCLONE PULLS N-NE ACROSS THE CNTRL PLAINS. UPR RDG TO OUR EAST HAS PREVENTED THIS STORM FROM MVG MUCH EAST VERSUS WHAT WAS INDICATED BY YDAS MDLS. THUS...SVR WX HAS BEEN TRACKING FROM OK NWD INTO MN. MUCH OF IL AND ERN WI HAVE WARMED IN THE MID-LVLS PROVIDING A DECENT CAP (FOR THE TIME BEING). POTENT SHRTWV ON SATL OVR THE KS-NE BORDER MOTORING TO THE N-NE ON THE HEELS OF A 90 KT MID-LVL JET. 18Z SFC ANALYSIS SHOWED CDFNT STRETCHED FROM EXTREME WRN MN SWD INTO ERN KS. A LOW PRESSURE AREA WAS MVG NWD ALONG THE FNT AND WAS SITUATED JUST NORTH OF OMA. IMPRESSIVE RISE/FALL COUPLET AND PRES FALLS WERE LOCATED OVR THE WRN HALF OF IA IN CONJUNCTION WITH THE LOW. STIFF SOUTHERLY WNDS HAVE TRANSPORTED AROUND 70 DEW PTS INTO ERN WI. MDLS HAVE COME TOGETHER WITH THE HANDLING OF THE SHRTWV AS IT TURNS NEG TILTED LTR THIS AFTERNOON INTO TNGT. WNDS FCST TO REMAIN MAINLY UNIDIRECTIONAL THUS WOULD EXPECT DOWNBURST-TYPE WNDS ALONG WITH SOME HAIL AND THE WET-BULB ZERO HT IS BLO 10K FT. SBCAPES FCST TO BE IN THE 2000-3000 J/KG RANGE OVR MY FCST AREA...HOWEVER BEST DYNAMICS TO OCCUR AHD OF SHRTWV AS IT PULLS N-NEWD INTO WRN ONTARIO. THIS LEAVES THE CDFNT TO PROVIDE THE NECESSARY LIFT FOR SVR TSTMS THIS EVENING. SQUALL LINE THE MOST LIKELY RESULT WITH BRIEF HVY RAINS. TEMPS ARE A TOUGH CALL BASED ON A MYRIAD OF CLDS OVRNGT AND TSTMS WHICH HAVE THE POTENTIAL TO BRING DOWN RAIN-COOLED AIR. WL LEAVE MIN TEMPS TNGT NR CURRENT FCST WHICH IS ACTUALLY CLOSE TO GUID. KALLAS
In the hours before
Local storm report, May 15, 8:04 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
804 PM CDT FRI MAY 15 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0754 PM MARSHFIELD WI 60 MPH WIND GUST
05/15/98 WOOD AT INTERSECTION OF US
HIGHWAYS 10 AND 13 REPORTED
BY WAUSAU TV STORM SPOTTER
MGLocal storm report, May 15, 8:04 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
804 PM CDT FRI MAY 15 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0754 PM MARSHFIELD WI 60 MPH WIND GUST
05/15/98 WOOD AT INTERSECTION OF US
HIGHWAYS 10 AND 13 REPORTED
BY WAUSAU TV STORM SPOTTER
MGLocal storm report, May 15, 9:05 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
905 PM CDT FRI MAY 15 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0827 PM MARATHON CITY WI WIND DAMAGE
05/15/98 MARATHON TREES DOWN
0827 PM STRATFORD WI WIND DAMAGE
05/15/98 MARATHON TREES DOWN
0855 PM MOSINEE WI 1.75 INCH HAIL
05/15/98 MARATHON
MGLocal storm report, May 15, 9:05 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
905 PM CDT FRI MAY 15 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0827 PM MARATHON CITY WI WIND DAMAGE
05/15/98 MARATHON TREES DOWN
0827 PM STRATFORD WI WIND DAMAGE
05/15/98 MARATHON TREES DOWN
0855 PM MOSINEE WI 1.75 INCH HAIL
05/15/98 MARATHON
MGThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:23 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 47 min |
| May 15, 7:55 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Portage | 55 min |
| May 15, 8:07 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 63 min |
| May 15, 8:10 PM CDT | Severe Thunderstorm Warning | GRB | Oneida, Vilas | 65 min |
| May 15, 8:10 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln | 65 min |
| May 15, 8:48 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Portage | 62 min |
| May 15, 10:12 PM CDT | Severe Thunderstorm Warning | GRB | Winnebago | 63 min |
| May 15, 10:43 PM CDT | Severe Thunderstorm Warning | GRB | Calumet | 47 min |
| May 15, 10:50 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Langlade, Menominee, Oconto | 65 min |
| May 15, 10:55 PM CDT | Severe Thunderstorm Warning | GRB | Brown, Outagamie | 50 min |
| May 15, 11:12 PM CDT | Severe Thunderstorm Warning | GRB | Manitowoc | 58 min |
| May 15, 11:28 PM CDT | Severe Thunderstorm Warning | GRB | Florence, Marinette | 32 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.